Texas, 2013Hail in Texas, September 2, 2013
September 2, 2013 · NWS BRO · 1 event in 1 county or zone
A weak closed low on the periphery of high pressure along the coast was migrating southwestward into Mexico. This upper level system combined with increasing RH values, produced isolated to scattered showers and thunderstorms across the Rio Grande Valley and Deep South Texas on the afternoon and evening of September 2nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak closed low on the periphery of high pressure along the coast was migrating southwestward into Mexico. This upper level system combined with increasing RH values, produced isolated to scattered showers and thunderstorms across the Rio Grande Valley and Deep South Texas on the afternoon and evening of September 2nd. Some of this activity moved northwest across Zapata County at 5 to 10 mph and produced periods of heavy rainfall with rates of two inches per hour and gusty winds. One storm became severe and produced quarter size hail and estimated 65 mph winds in downtown Zapata.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 2, 6:13 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Sep 2, 6:13 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
713 PM CDT MON SEP 2 2013
.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...CONVECTION HAS ENDED OVER THE LOWER AND MIDDLE RIO
GRANDE VALLEY...AND TRANQUIL CONDITIONS ARE SETTING UP FOR TONIGHT.
CALM WINDS AND SCATTERED CLOUDINESS ARE EXPECTED...AND WITH JUST
OVER AN INCH OF RAINFALL THAT OCCURRED AT HRL AIRPORT TODAY...
THE SUCCESSIVE SHIFT WILL HAVE TO MONITOR FOR LIGHT FOG FORMATION
THERE...BUT HAVE NOT PLACED IT IN THE FORMAL TAF PACKAGE. FOR
TUESDAY...ANOTHER ROUND OF CONVECTION SHOULD DEVELOP...HOWEVER
COVERAGE SHOULD BE MUCH MORE ISOLATED DUE TO THE FACT THAT A MID-
LEVEL LOW PRESSURE SYSTEM CURRENTLY NEARBY WILL BE FARTHER WEST
INTO MEXICO...SO HAVE NOT INCLUDED THE CONVECTION INTO THE TAFS.
WINDS WILL BE MODERATE FROM THE EAST.
&&
.PREV DISCUSSION... /ISSUED 240 PM CDT MON SEP 2 2013/
SHORT TERM /NOW THROUGH TUESDAY NIGHT/...A WEAK CLOSED LOW ON THE
PERIPHERY OF THE HIGH PRESSURE ALONG THE COAST OF TEXAS WILL CONTINUE
TO MIGRATE SOUTHWESTWARD INTO MEXICO TODAY. THIS UPPER LEVEL SYSTEM
WILL PRODUCE ISOLATED TO SCATTERED SHOWERS THROUGH THE REMAINDER OF
THE AFTERNOON ALONG THE COAST. THE MAIN LOCATIONS THAT WILL BE
IMPACTED WILL BE CAMERON...WILLACY AND KENEDY WITH RAINFALL TOTALS
OF LESS THAN A QUARTER OF AN INCH. THE SOUTHERLY WINDS WILL DECOUPLE
TONIGHT WITH SHOWER ACTIVITY DIMINISHING BEFORE MIDNIGHT. TONIGHT'S
LOW TEMPERATURE WILL BE IN THE MID TO UPPER 70S ACROSS THE CWA.
TUESDAY...AS THE CLOSED LOW MIGRATES SOUTHWESTWARD THE WINDS BECOME
MORE EASTERLY THROUGH THE DAY WHICH WILL PULL MORE OF THE GULF
MOISTURE INTO THE AREA INCREASING RH VALUES UP TO 60 PERCENT BETWEEN
1000 TO 500 MB LAYER ACROSS MUCH OF THE CWA. EXPECT MORE SHOWER
ACTIVITY INTO TOMORROW STARTING IN THE MID MORNING HOURS AS THE SEA
BREEZE MOVES INLAND. THIS ACTIVITY WILL MOVE WESTWARD DURING THE DAY.
HIGH TEMPERATURES WILL INCREASE INTO THE TRIPLE DIGITS WEST OF HWY
281 TUESDAY AND NEAR THE UPPER 90S ALONG THE COAST. CHANCES OF RAIN
DIMINISH BY TUESDAY EVENING.
LONG TERM /WEDNESDAY THROUGH MONDAY/...THE LARGE SCALE SYNOPTIC
PATTERN ON WEDNESDAY WILL FEATURE PERSISTENT H5 RIDGING OVER THE
SOUTHERN HIGH PLAINS AND SOUTHWEST UNITED STATES...WITH A MORE
ACTIVE PATTERN OF TROUGHS MOVING ACROSS CANADA OVER THE TOP OF THE
RIDGE AND THEN DESCENDING INTO AND THROUGH PORTIONS OF THE NORTH
EAST UNITED STATES. SURFACE HIGH PRESSURE UNDER AND DOWN STREAM OF
THE RIDGE WILL MOST OFTEN EXTEND INTO THE NORTH GULF AND INFLUENCE
THE LOCAL WEATHER PATTERN. BY WEDNESDAY...A TROPICAL WAVE EMERGING
INTO AND MOVING WEST OVER THE BAY OF CAMPECHE FROM THE YUCATAN
PENINSULA WILL BRING DEEPER TROPICAL MOISTURE INTO THE PICTURE...
BRINGING BETTER CHANCES FOR SHOWERS TO DEEP SOUTH TEXAS AND THE
RIO GRANDE VALLEY WEDNESDAY THROUGH THE WEEKEND...BUT MAINLY FOR
THE MARINE AND COASTAL AREAS. THE ENVIRONMENT WILL BE SOMEWHAT
CONDUCIVE FOR INTENSIFICATION OF THE FEATURE...AND THE HURRICANE
CENTER MENTIONS IN THEIR TROPICAL WEATHER OUTLOOK A 30 PERCENT
CHANCE FOR FURTHER DEVELOPMENT OF THE WAVE THROUGH THE NEXT FIVE
DAYS.
THE INHERITED FORECAST WAS ON TRACK...THEREFORE...NO SIGNIFICANT
CHANGES WERE NEEDED TO CURRENT THINKING. DID FRESHEN UP THE PACKAGE
BY BLENDING IN THE CURRENT 12Z GFS RUN HOWEVER. OVERALL...THE ECMWF
AND GFS SEEM TO BE IN GOOD AGREEMENT. THUS...CONFIDENCE IS GOOD TO
VERY GOOD. THE ONLY MINOR MODEL DIFFERENCE COULD BE THAT THE OLDER
ECMWF RUN IS A LITTLE WETTER FRIDAY AND SATURDAY...BY 10 PERCENT OR
SO...SIMILAR TO YESTERDAY. THE GFS REFLECTED WARMER HIGH TEMPS FROM
THURSDAY ON...AND THOSE NUMBERS WERE TRIMMED BY A COUPLE OF DEGREES
AND ARE A COMPROMISE BETWEEN THE GFS AND ECMWF. OTHERWISE MOST
PARAMETERS REMAIN CLOSE TO GUIDANCE.
MARINE...
NOW THROUGH TUESDAY NIGHT...HIGH PRESSURE OVER THE GULF WATERS
WILL KEEP A SOUTHERLY FLOW FOR THE REST OF THE EVENING AND INTO
EARLY MORNING TUESDAY. ALOFT...AN UPPER LEVEL LOW MIGRATES
SOUTHWESTWARD WHICH WILL ENHANCE ISOLATED TO SCATTERED SHOWERS
OVER THE GULF WATERS THROUGH THE NIGHT. WINDS WILL BECOME MORE
WESTWARD TUESDAY AS THIS UPPER LEVEL SYSTEM MIGRATES WESTWARD
KEEPING THE AREA UNDER A MORE EASTERLY FLOW. THIS EAST WINDS WILL
BE VERY LIGHT TO MODERATE DURING THE DAY KEEPING THE SEAS NEAR 2
FEET OR LESS.
WEDNESDAY THROUGH SATURDAY...BROAD HIGH PRESSURE OVER THE NORTH
AND WEST GULF WILL RESULT IN LOW TO MODERATE SEAS AND LIGHT TO
MODERATE EAST TO SOUTHEAST WINDS. SCATTERED SHOWERS AND A FEW
THUNDERSTORMS WILL DEVELOP WEDNESDAY AND THURSDAY AS A TROPICAL
WAVE MOVING FROM EAST TO WEST ACROSS THE SOUTHWEST GULF PROVIDES
DEEPER MOISTURE. UNSETTLED WEATHER WILL CONTINUE OFFSHORE TO THE
SOUTHEAST AND SOUTH FRIDAY AND SATURDAY...WITH SHOWERS AND TSTMS
MOVING INTO THE LOWER TEXAS COASTAL MARINE AREAS...EVEN AS THE
TROPICAL WAVE MOVES ASHORE ALONG THE COAST OF MEXICO. THE NHC HAS
GIVEN THE WAVE A MEDIUM...30 PERCENT...CHANCE OF DEVELOPING INTO
A TROPICAL CYCLONE IN THE NEXT 5 DAYS AS IT EMERGES INTO AND
CROSSES THE SOUTHWEST GULF.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, Sep 2, 5:06 AM CST, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
606 AM CDT MON SEP 2 2013
TXZ248>257-031200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
606 AM CDT MON SEP 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-031200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
606 AM CDT MON SEP 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE APPROACH OF A TROPICAL LOW PRESSURE TROUGH TO PRODUCE SHOWERS
AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. CONDITIONS COULD BECOME
CONDUCIVE FOR TROPICAL FUNNEL OR WATERSPOUT FORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Sep 2, 4:10 PM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
510 PM CDT MON SEP 2 2013
TXZ248-022245-
ZAPATA-
510 PM CDT MON SEP 2 2013
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN ZAPATA COUNTY IN DEEP SOUTH TEXAS.
UNTIL 545 PM CDT...
AT 509 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...5 MILES NORTHWEST OF BUSTAMANTE...MOVING
NORTHWEST AT 10 MPH.
THIS STORM IS CAPABLE OF PRODUCING...
PEA TO NICKLE SIZED HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
TORRENTIAL RAINFALL RATES OF TWO TO FOUR INCHES PER HOUR.
LOCATIONS IMPACTED INCLUDE...
BUSTAMANTE.
MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR WEATHER.GOV FOR
UPDATES.
&&
63
Special weather statement, Sep 2, 4:49 PM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
549 PM CDT MON SEP 2 2013
TXZ248-249-022330-
JIM HOGG-ZAPATA-
549 PM CDT MON SEP 2 2013
...SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN JIM HOGG COUNTY IN DEEP SOUTH TEXAS.
ZAPATA COUNTY IN DEEP SOUTH TEXAS.
UNTIL 630 PM CDT...
AT 548 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...9 MILES NORTHEAST OF BUSTAMANTE...MOVING WEST
AT 10 MPH.
THIS STORM IS CAPABLE OF PRODUCING...
PEA TO NICKLE SIZED HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
TORRENTIAL RAINFALL RATES OF TWO TO FOUR INCHES PER HOUR.
LOCATIONS IMPACTED INCLUDE...
ESCOBA.
BUSTAMANTE.
LAS PALMAS.
ZAPATA.
SAN YGNACIO.
MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR WEATHER.GOV FOR
UPDATES.
&&
63
Local storm report, Sep 2, 5:19 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
619 PM CDT MON SEP 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL ZAPATA 26.89N 99.26W
09/02/2013 E0.88 INCH ZAPATA TX PUBLIC
PUBLIC REPORTED NICKEL-SIZE HAIL IN THE CITY OF ZAPATA
AT THE INTERSECTION OF LINCOLN AND 5TH STREET.
&&
EVENT NUMBER BRO1300032
TOMASELLISpecial weather statement, Sep 2, 5:26 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
626 PM CDT MON SEP 2 2013
TXZ249-030015-
JIM HOGG-
626 PM CDT MON SEP 2 2013
...SIGNIFICANT WEATHER ADVISORY FOR...
JIM HOGG COUNTY IN DEEP SOUTH TEXAS.
UNTIL 715 PM CDT...
AT 625 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...OVER WESTERN JIM HOGG COUNTY...MOVING WEST AT
10 MPH.
THIS STORM IS CAPABLE OF PRODUCING...
GUSTY WINDS OF 35 TO 45 MPH.
TORRENTIAL RAINFALL RATES OF TWO TO FOUR INCHES PER HOUR.
LOCATIONS IMPACTED INCLUDE...
RANDADO.
THOMPSONVILLE.
MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR WEATHER.GOV FOR
UPDATES.
&&
63
Local storm report, Sep 2, 5:34 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
634 PM CDT MON SEP 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL ZAPATA 26.89N 99.26W
09/02/2013 E1.00 INCH ZAPATA TX PUBLIC
PUBLIC REPORTED QUARTER-SIZE HAIL AT THE INTERSECTION
OF LINCOLN AND 5TH IN DOWNTOWN ZAPATA. ALSO REPORTED
WINDS OF 65 MPH.
&&
EVENT NUMBER BRO1300033
TOMASELLISpecial weather statement, Sep 2, 5:53 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
653 PM CDT MON SEP 2 2013
TXZ248-030030-
ZAPATA-
653 PM CDT MON SEP 2 2013
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN ZAPATA COUNTY IN DEEP SOUTH TEXAS.
UNTIL 730 PM CDT...
AT 652 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...NEAR ZAPATA...MOVING NORTHWEST AT 5 MPH.
THIS STORM IS CAPABLE OF PRODUCING...
PEA TO NICKEL SIZED HAIL.
GUSTY WINDS OF 35 TO 45 MPH.
TORRENTIAL RAINFALL RATES OF TWO TO FOUR INCHES PER HOUR.
LOCATIONS IMPACTED INCLUDE...
FALCON MESA.
MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR WEATHER.GOV FOR
UPDATES.
&&
63
Hail, Zapata
- When
- September 2, 7:28 PM CST to 7:33 PM CST
- Where
- Zapata County, 1.46 mi NNE of Zapata Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 26.898, -99.268
Public reported quarter size hail at the intersection of Lincoln and 5th in downtown Zapata. Also reported winds of 65 mph (estimated).
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, September 2, 20131 death · 2 injured · $2.0 million · 4 events
- Flash Flooding and Flooding in Rhode Island, September 2, 2013$1.6 million · 4 events
- Hail and Damaging Winds in New York, September 2, 2013$385,000 · 1.75 in hail · 33 events
- Flash Flooding in Pennsylvania, September 2, 2013$250,000 · 4 events
- Flash Flood and Damaging Winds in Alabama, September 2, 2013$240,000 · 52 kt wind · 4 events
- Flash Flooding in Pennsylvania, September 2, 2013$215,000 · 2 events
- Hail and Damaging Winds in New York, September 2, 20131 injured · $35,000 · 2 in hail · 28 events
- Flash Flooding and Flooding in New Jersey, September 2 to 3, 2013$75,000 · 6 events
- Damaging Wind in Oklahoma, September 2, 2013$50,000 · 60 kt wind · 1 event
- Flash Flood in New Mexico, September 2 to 3, 2013$35,000 · 1 event
- Damaging Wind in West Virginia, September 2, 2013$30,000 · 50 kt wind · 1 event
- Hail and Damaging Wind in Ohio, September 2, 2013$25,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477682.